end of the methotrexate experiment

I have taken my last dose of methotrexate. I gave it 4 1/2 months in the end, and still have no idea of whether it was actually working. I do know, however, that the side effects just became too intolerable. I felt way more fatigued whilst on methotrexate than I ever did before taking it. That, coupled with some pretty unpleasant mood swings, meant that I felt that it just wasn’t worth it to keep on with it. I ended up not feeling quite myself more often than not, and just felt an inexplicable sadness all too often that didn’t seem to tally up with hormones, or what’s actually happening in my life.  Sure, I get down sometimes, and sometimes this can turn into depression, but this has been more erratic than that, feeling fine one day, and in the depths of despair the next. It left me feeling quite unstable some days, where I’d burst into tears at the smallest thing. While I can be super sensitive sometimes, this has happened way more than ‘normal’ for me. Given that, even while this was going on, I was still flaring off and on, it just hasn’t felt worth continuing with this powerful drug.

I have another appointment at the rheumatology clinic in mid January, so I guess I’ll start exploring next steps then. Until then, I hope that having stopped taking the methotrexate a week ago, I’ll start to feel back to my normal self very soon. Hopefully I’ll regain some of my energy and motivation and feel at least a little more stable in my mood and emotions.

While I’m here, I’d also like to thank everyone for keeping reading my blog posts, and sharing my PR journey. Thanks also to everyone who has commented or contacted me personally. I feel very grateful to be part of a community of people who can often feel neglected and not heard by medical professionals. It’s good to know that by sharing our stories online, we don’t have to feel so alone. I hope everyone reading this has enough ‘spoons’ to enjoy the festive season and is as pain free as it’s possible to be.

Happy holidays!

Advertisements

11 responses to “end of the methotrexate experiment

  1. Thank you for sharing your experience with your palindromic rheumatism,
    My rheumatologist wants to stop me on methotrexate and I’m scared to try it.
    I’ve been misdiagnosed a few times , palindromic rheumatism , rheumatoid arthritis , …. now they just calling it inflammatory art arthritis … !!!! Feeling very low indeed
    Thank you again for sharing your experience strength and hope

    • sorry to hear about your troubles with diagnosis. It took me a long time to pluck up the courage to try methotrexate, and I was scared to take it. But I also wanted to try it as I do know several people who take it with no problems and for whom it works quite well. So, it’s always worth a try. Although the side effects have been unwanted, I know that they’ll stop as soon as I stop taking it. Good luck.

  2. So sorry to hear this Ruth! I hope you start to feel better soon and that your appointment in January gives you some useful next steps! I hope you have a lovely and mood-swing free holidays!

  3. It sounds like you have a good grasp of how this is impacting you.
    Hug, I hope you feel better. Hard decisions.
    Thank you for sharing.

  4. Have you tried prednisone? I took methrotrexate for one week and developed a horrible cough which took 3 months to go away. Prednisone relieves the pain so you can sleep and reduces the inflammation within a few days.

    • Hi Carole,
      Amazingly I have NEVER been prescribed prednisone. I know lots of other people have and found it useful and helpful, so I will mention it at my next appointment. I wouldn’t want to take it for the low-level flares though, only the major ones.

      • You can adjust your intake of prednisone to the ferocity of your flare. It’s best to keep it below 10 mg/day if you can but I find using it as soon as I get a flare up (around 4 PM) prevents it from cascading into a full blown attack. I have used it since 2004 since I’m allergic to methrotrexate and plaquenil. For minor flare ups I use alka seltzer which reduces the inflammation and relieves some of the pain. You should know by 7 PM if it’s a major attack or if you could make it through the night without hitting the prednisone. You can also take a maintenance dose of 2.5 or 5 mgs/day which stalls the incidence of flare ups for a month or so.

      • Martin Langford

        I was on Prednisone alongside Metatrex and Hydroxy for the first six months after being diagnosed, helped enormously with the pain but wouldn’t wish the angry feeling on anyone. Tried coming off the Metatrex and Hydroxy for one month and couldn’t stand the increased pain, so back on at a reduced amount. Apart from poor Liver function blood results I don’t think I get any other side effects. Good luck on a way forward, thanks for sharing with us.

  5. It is a terrible to have all the side effects, when you try new medication. I have been on mtx for 2 years and planquenil 10months, and am one of the lucky people who have fairly good results, I still get flares but not as often and not as bad. I am able to cope when I have a bad day. Also here Australia, I am able to make appointment within 2 weeks with a rhuematologist.
    Hope you are able to get back to your old self a not have too many bad flares over the Xmas and New Year periods.
    Wishing you and all other sufferers of PR a great Christmas and a pain free 2017.

  6. Hi I have been diagnosed with P A after having joint pain for 3 years. Finally I woke up and felt I had been attacked; every joint in my body was burning and hurting. I had bad pins and needles in my feet and hands that kept me awake at night. So I was exhausted. Then I had problems walking the tends on my left feet caused terrible pain.After months of pain I went to my G P and was sent to the hospital within 8 weeks. I had a steroid injection and was given steroids 5 mg to take for 3months. They reduced the pain and burning within a month.I still had swollen feet, knees and hands. I had 3 days free of pain but was to reduce the steroids to alternate days during the 4th month. Unfortunately on both days that I have not taken the medication I have had swelling and tribe pain in my right wrist elbow and the tendons and areas of my arm in between. I am going back to G P as I don’t want to undo all the progrest I have made. Feeling frustrated as can’t go back to work!!

    • When my PR acts like this I increase the prednisone to 10 mg/day for a month and then start to decrease it to 7.5, 5 and then 2.5. I try to maintain 2.5 mg every day and sometimes I get months of relief.

      On Thu, Dec 29, 2016 at 12:01 PM, My Palindromic Life wrote:

      > Julie Freeman commented: “Hi I have been diagnosed with P A after having > joint pain for 3 years. Finally I woke up and felt I had been attacked; > every joint in my body was burning and hurting. I had bad pins and needles > in my feet and hands that kept me awake at night. So I was e” >

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s